MAUDE Adverse Event Report: CARDINAL HEALTH MEXICO AVIATOR PLUS .014 5.0X30 142CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CARDINAL HEALTH MEXICO AVIATOR PLUS .014 5.0X30 142CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number N/A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/24/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned for analysis and the engineering report is pending.A device history record review was performed and showed that these lots of products met all requirements per the applicable manufacturing quality plan.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
A.014¿ 5.0 x 30 x 142cm aviator plus percutaneous transluminal angioplasty (pta) balloon catheter ruptured during an interventional procedure.There was no reported patient injury.The device will be returned for evaluation.The procedure being performed was a venous sinus stent placement.Access was via the right groin.The lesion was not calcified and there was no vessel tortuosity.It was also not a chronic total occlusion (cto) lesion.There was no difficulty removing the device from the forming tube or any of the packaging.There were no kinks or other damages noted prior to inserting the product the product into the patient.The device prepped normally.A 3ml syringe was used with visipaque contrast.The same indeflator used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve and no resistance/friction while inserting the balloon through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel and no difficulty crossing the lesion.The catheter was not in an acute bend and inflated normally.The catheter did not kink while being used and was easily removed.
 
Additional Manufacturer Narrative
An.014¿ 5.0 x 30 x 142cm aviator plus percutaneous transluminal angioplasty (pta) balloon catheter ruptured during an interventional procedure.There was no reported patient injury.The device will be returned for evaluation.The procedure being performed was a venous sinus stent placement.Access was via the right groin.The lesion was not calcified and there was no vessel tortuosity.It was also not a chronic total occlusion (cto) lesion.There was no difficulty removing the device from the forming tube or any of the packaging.There were no kinks or other damages noted prior to inserting the product into the patient.The device prepped normally.A 3ml syringe was used with non-cordis contrast.The contrast to saline ratio was 50:50.An unknown max pressure was used to inflate the balloon.The same indeflator was used successfully with other devices.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve and no resistance/friction while inserting the balloon through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel and no difficulty crossing the lesion.The catheter was not in an acute bend and inflated normally.The catheter did not kink while being used and was easily removed.One product was returned for analysis.A non-sterile aviator plus.014 5.0 x 30 142cm percutaneous transluminal angioplasty (pta) balloon catheter involved in the complaint was received for analysis coiled inside a plastic bag.Per visual analysis, a rupture condition could be observed on the balloon of the unit.No other physical characteristics could be observed at the naked eye.Per microscopic analysis, sem analysis was performed to the received balloon unit to identify the possible root cause of the rupture condition on the balloon with the following results: sem results showed that the external surface of the balloon showed evidence of scratched marks, and peel-off material near the rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.Likely, the same factors that caused the observed scratched marks, and peel-off material on the balloon external surface probably lead to the rupture condition found on the received balloon.The internal surface of the balloon did not present evidence of damages on the surrounding areas of the rupture.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.The internal surface of the balloon did not present evidence of damages on the surrounding areas of the rupture.No other anomalies were found during the analysis.A product history record (phr) review of lot 82191290 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst¿ was confirmed by analysis of the returned device.The exact cause cannot be determined.Per visual inspection the balloon appears to be ruptured; therefore, sem analysis was performed.This revealed scratch marks and peeled-off material to the external surface of the balloon near the rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage likely calcified spicules located on the lesion or with a sharp object from the outside of the balloon.It is likely vessel characteristics and procedural factors may have contributed to the reported event as the presence of calcification is known to cause damage to balloons.According to the instructions for use ¿prior to use, the device should be examined to verify functionality and integrity, and ensure that its size is suitable for the specific procedure.Do not exceed the rated burst pressure recommended on the label.The rated burst pressure is based on the results of in-vitro testing.At least 99.9% of the balloons (with a 95% confidence) will not burst at or below their rated burst pressure.Use of a pressure-monitoring device is recommended to prevent over-pressurization.Use only the recommended balloon inflation medium (a 50/50 mixture by volume of contrast medium and normal saline).Never use air or any gaseous medium to inflate the balloon.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.
 
Additional Manufacturer Narrative
Additional b5 narrative: the contrast to saline ratio was 50:50.Additional information is pending and will be submitted within 30 days upon receipt.

Brand Name
AVIATOR PLUS .014 5.0X30 142CM
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CARDINAL HEALTH MEXICO
av prado sur 150 2d0 piso
ciudad de mexico 11000
MX  11000
MDR Report Key11021424
Report Number9616099-2020-04126
Device Sequence Number3813510
Product Code LIT
UDI-Device Identifier20705032005835
UDI-Public20705032005835
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K071189
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2023
Device Model NumberN/A
Device Catalogue Number4245030W
Device Lot Number82191290
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/08/2020
Initial Date Received by Manufacturer 11/24/2020
Supplement Date Received by Manufacturer12/16/2020
01/08/2021
Initial Report FDA Received Date12/16/2020
Supplement Report FDA Received Date01/07/2021
01/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1